Florida, 2012

Tornado and Damaging Winds in Florida, December 20, 2012

December 20, 2012 · NWS TAE · 7 events in 6 counties and zones

A strong upper level trough and cold front moved through the area. There was sufficient instability and shear for a few strong to severe thunderstorms across the area.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$11,000
Crop damage
None recorded
Events
7

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS TAE wrote it up.

A strong upper level trough and cold front moved through the area. There was sufficient instability and shear for a few strong to severe thunderstorms across the area.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tallahassee, FL wrote its last area forecast discussion before the first event at Dec 20, 9:43 AM CST, 1 hour 17 minutes earlier.

Area forecast discussion, Dec 20, 9:43 AM CST, 1 hour 17 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TALLAHASSEE FL
1043 AM EST Thu Dec 20 2012

...Tornado Watch is in effect until 7PM EST for all of SE AL/SW
GA/the FL Panhandle and west half of the FL Big Bend and the
nearshore waters of the Apalachee Bay...

...Gale Conditions expected late this afternoon and tonight over the
Gulf...

...Freezes Expected Friday and Saturday Nights...

.MESO ANALYSIS...
the tornado threat is increasing across the new tornado watch area
as the moist and unstable gulf moisture overspreads the area
quickly allowing for modified airmass. this reflected in surface dew
points now in the mid 60s along coast. upstream multiple bands of
pre-frontal convection with embedded supercells seen across srn
al/wrn fl panhandle. as these bands and airmass move n/ne this will
yield increasing buoyancy and enhance cape and shear favoring robust
updrafts that should yield rotating updrafts and isold supercells
downstream. thus a tornado watch is now in effet until 7 pm est (6
pm est) for the wrn 2/3rd of our CWFA. limiting factor is how far
north this airmass advances thus the torndo threat decrease from the
coast towards our nrn most counties.

.previous discussion...
Latest upstream analysis and VAD winds show a well defined shortwave
progressing ewd into the mid/lwr ms valley. all this reflected in
low level shear of 35-40kts across SE LA/SRN AL and deep layer shear
continuing to develop discrete cells ahead of veering (to SWLY) and
strengthening winds. ahead of this, moisture plume with dew points
to 70F at coast...60F farther inland with mlcape 250-800j/kg moving
newd across ern al/fl panhandle. at surface, low ern mo with cold
front swd down cntrl MS with squall/warm boundary line approaching
ern al. even though line is shallow, this squall generated tornadic
supercells without detected lightning across sw/s/cntrl AL in the
warm sector with very weak CIN. these storms were moving rapidly
newd. so bottom line is shear impressive  but cape iffy.

during the rest of this morning, as squall approaches, local
buoyancy will increase via boundary layer and thetae-e advection and
warming. the storms are expected to translate ewd into early aftn
along and ahead of cold front. the lower thetae air will be modified
by moisture rich gulf and wrn Atlc marine air. and, this will offset
weak lapse rates some to increase mlcape up to 300-600 j/kg
wrn counties. fly in the ointment is if storms move too fast putting
them in drier SE air and line pinches itself off before local
atmosphere destabilizes enough especailly ern half of CWFA and this
will be monitored closely. main area of concern is coastal counties
west of the Apalachicola river.

.NEAR TERM [Through Tonight]...
A potent upper trough is moving into the eastern half of the country
this morning, generating heavy snow across the central plains and
western Great Lakes, and strong to severe thunderstorms over the
lower Mississippi Valley. The upper low and parent sfc low will
track northeastward today, reaching the eastern Great Lakes by
sunrise on Friday. The trough axis and associated cold front will
move rapidly across the southeastern states today, with the front
reaching the western boundary of the CWA by early this afternoon,
and exiting the eastern edge of the CWA by mid-evening. Expect to
see breezy conditions today ahead of, and behind the front, with
gust up to around 30 mph possible (outside of any thunderstorms).
This should remain just below wind advisory criteria.

Return flow has already begun over the western portion of the
forecast area this morning, with dewpoints reaching the lower 60s
along the panhandle coast (compared with the upper 30s in
Tallahassee). This warm advection pattern will strengthen through
the morning, with scattered showers moving into the western counties
by sunrise. Thereafter, expect to see a forced line of showers and
thunderstorms reach the western border by late this morning, racing
east across the area through the afternoon.

As for the severe threat, the primary limiting factor will continue
to be the lack of instability, with most guidance suggesting
sfc-based CAPE aob 500 j/kg, and primarily limited to coastal areas.
Shear parameters are still forecast to be quite favorable, with
0-1km shear values of 30-35 knots moving across the region late this
morning and this afternoon. 00Z NAM was a bit more agressive with
the instability (and low-level shear) for this afternoon, and thus
indicated the potential for a more significant event. However, the
remainder of the guidance (global and CAMS) is slightly less
agressive with the shear and instability, indicating a more isolated
severe weather event. At this time, expect to see isolated damaging
wind gusts as the primary threat from this system. However, with the
strength of the low-level wind fields, an isolated tornado cannot be
ruled out. The thermodynamic evolution will need to monitored
closely into the afternoon for the potential for more instability
than expected.

&&

.SHORT TERM [Friday Through Saturday]...
A much colder and drier airmass will spill into the region in the
wake of the cold front. Strong CAA should hold high temperatures in
the mid to upper 50s for Friday afternoon, along with gusty
northwest winds. A freeze appears likely for all areas away from the
immediate coast for Friday night. Most areas will see temperatures
fall into the upper 20s. However, a few mid 20s in normally colder
locations will be possible if winds are able to fully decouple. At
this time, with the sfc high expected to be centered just west of
the forecast area, a widespread hard freeze does not seem likely.
With the confidence in the freeze increasing for Friday night, will
issue a freeze watch for the entire CWA with the morning package.

The airmass will begin to slowly modify on Saturday, with rising
heights allowing temperatures to reach back to near 60 degrees.

&&

.LONG TERM [Saturday Night through next Thursday]...
The extended portion of the forecast will begin with a low-level
anticyclone centered over the Southeast US, and relatively zonal
flow aloft. The general evolution being portrayed by the global
models is for a fast-moving, progressive shortwave trough to eject
ENE from the Rockies into the Great Lakes in the early part of next
week, with a much more powerful wave digging through the Western US
and into the southern Plains by mid-week. Operational runs of the
ECMWF and GFS have yet to show much consistency on the details, but
the overall trends are relatively similar. This suggests we will see
a period of return flow, with gradually increasing PoPs from Monday
to Wednesday. The ensemble means (and operational runs) still show a
cold front passage around 00z Thursday (+/- 12 hrs), with cooler air
arriving thereafter. Thunderstorms were added to the forecast on
Wednesday as that seems to be the favored time for the approach of
the cold front for now. Model consistency may not improve until this
weekend when the blocking pattern in the NE Pacific begins to break
down and the aforementioned wave begins to move onshore.

&&

.AVIATION [through 12Z Friday]...
Warm front stretched from near KTLH to the northwest into east
central Alabama generated LIFR fog conditions at KTLH this morning.
Warm front is now moving rapidly to the north as a line of showers
and thunderstorms approach from the west.  Tornado Watch is in
effect across the Florida Panhandle and Southeast Alabama.
Strong low level winds from the south and southwest will produce
gusty winds in excess of 30 knots near showers and thunderstorms
today. The strong southerly winds ahead of the line of storms may
produce some turbulence on approach or takeoff.

&&

.MARINE...
A strong cold front will move across the coastal waters today,
bringing with it hazardous marine conditions. Increasing southerly
flow ahead of the front will bring advisory conditions to the
western and central waters this morning, and then to the eastern
waters late this afternoon. Very strong westerly flow is anticipated
immediately following the frontal passage, with frequent gusts to
gale force expected over the western and central waters through
tonight. Expect frontal passage over the western waters by
mid-afternoon, so will start the Gale Warning there at 21z,
spreading to the central waters by 00z. Chances for frequent gusts
to gale force over the far eastern waters appear lower, so have
opted to go with a small craft advisory for these marine zones.
Winds and seas will slowly subside into the weekend, possibly not
dropping below headline criteria until Saturday afternoon.

The strong winds will likely yield surf up to 5 feet this afternoon
into Friday for panhandle beaches, so will go with a high risk of
rip currents for these locations.

&&

.FIRE WEATHER...
There is a good chance of wetting rain today. In the wake of a cold
front on Friday, a very dry air mass will combine with breezy NW
winds and high dispersions to produce the potential for some red
flag conditions. A Fire Weather Watch is already in effect for SE AL
and all FL zones, and that will be maintained. Dry air lingers on
Saturday, but red flag conditions may be less likely as winds begin
to decrease as high pressure settles into the area.

&&

.HYDROLOGY...
Todays storm system is expected to bring a half inch to inch of
rainfall on average. We will see additional minor rises, but in no
case are action stages expected to be reached.

&&

.PRELIMINARY POINT TEMPS/POPS...
Tallahassee   78  39  57  27  60 / 90  50   0   0   0
Panama City   76  40  58  36  59 / 90  20   0   0   0
Dothan        74  35  56  32  59 /100  10   0   0   0
Albany        75  35  55  28  60 / 90  30   0   0   0
Valdosta      77  37  55  28  59 / 90  60   0   0   0
Cross City    78  41  58  27  61 / 70  70   0   0   0
Apalachicola  76  41  58  35  58 / 90  40   0   0   0

&&

.TAE WATCHES/WARNINGS/ADVISORIES...
FL...FREEZE WATCH from late Friday night through Saturday morning
     for Calhoun-Central Walton-Coastal Bay-Coastal Dixie-
     Coastal Franklin-Coastal Gulf-Coastal Jefferson-Coastal
     Taylor-Coastal Wakulla-Gadsden-Holmes-Inland Bay-Inland
     Dixie-Inland Franklin-Inland Gulf-Inland Jefferson-Inland
     Taylor-Inland Wakulla-Inland Walton-Jackson-Lafayette-
     Leon-Liberty-Madison-South Walton-Washington.
     FIRE WEATHER WATCH from Friday morning through Friday evening
     for Calhoun-Central Walton-Coastal Bay-Coastal Dixie-
     Coastal Franklin-Coastal Gulf-Coastal Jefferson-Coastal
     Taylor-Coastal Wakulla-Gadsden-Holmes-Inland Bay-Inland
     Dixie-Inland Franklin-Inland Gulf-Inland Jefferson-Inland
     Taylor-Inland Wakulla-Inland Walton-Jackson-Lafayette-
     Leon-Liberty-Madison-South Walton-Washington.
     DENSE FOG ADVISORY until 11 AM EST this morning for Coastal
     Wakulla-Gadsden-Inland Wakulla-Leon.
GA...FREEZE WATCH from late Friday night through Saturday morning
     for Baker-Ben Hill-Berrien-Brooks-Calhoun-Clay-Colquitt-
     Cook-Decatur-Dougherty-Early-Grady-Irwin-Lanier-Lee-
     Lowndes-Miller-Mitchell-Quitman-Randolph-Seminole-Terrell-
     Thomas-Tift-Turner-Worth.
AL...FREEZE WATCH from late Friday night through Saturday morning
     for Coffee-Dale-Geneva-Henry-Houston.
     FIRE WEATHER WATCH Friday afternoon for Coffee-Dale-Geneva-
     Henry-Houston.
GM...DENSE FOG ADVISORY until 1 PM EST this afternoon for Apalachee
     Bay or Coastal Waters From Keaton Beach to Ochlockonee
     River Fl out to 20 Nm-Coastal Waters From Ochlockonee
     River to Apalachicola Fl out to 20 Nm-Coastal waters from
     Apalachicola to Destin FL out 20 NM.
     SMALL CRAFT ADVISORY from 4 PM this afternoon to 7 AM EST
     Friday for Apalachee Bay or Coastal Waters From Keaton
     Beach to Ochlockonee River Fl out to 20 Nm-Coastal waters
     from Suwannee River to Keaton Beach out 20 NM.
     SMALL CRAFT ADVISORY until 7 PM EST this evening for Coastal
     Waters From Ochlockonee River to Apalachicola Fl out to
     20 Nm-Waters from Suwannee River to Apalachicola FL from
     20 to 60 NM.
     GALE WARNING from 7 PM this evening to 7 AM EST Friday for
     Coastal Waters From Ochlockonee River to Apalachicola Fl
     out to 20 Nm-Waters from Suwannee River to Apalachicola
     FL from 20 to 60 NM.
     SMALL CRAFT ADVISORY until 4 PM EST this afternoon for Coastal
     waters from Apalachicola to Destin FL out 20 NM-Waters
     from Apalachicola to Destin FL from 20 to 60 NM.
     GALE WARNING from 4 PM this afternoon to 7 AM EST Friday for
     Coastal waters from Apalachicola to Destin FL out 20 NM-
     Waters from Apalachicola to Destin FL from 20 to 60 NM.

&&

NEAR TERM/SHORT TERM/MARINE/HYDROLOGY...Block/Camp
LONG TERM/AVIATION/FIRE WEATHER...Lamers/Lanier
Hazardous weather outlook, Dec 20, 4:04 AM CST, 6 hours 56 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TALLAHASSEE FL
504 AM EST THU DEC 20 2012

ALZ065>069-FLZ007>019-026>029-034-108-112-114-115-118-127-128-134-
GAZ120>131-142>148-155>161-GMZ730-750-755-765-770-775-211000-
COFFEE-DALE-HENRY-GENEVA-HOUSTON-INLAND WALTON-CENTRAL WALTON-
HOLMES-WASHINGTON-JACKSON-INLAND BAY-CALHOUN-INLAND GULF-
INLAND FRANKLIN-GADSDEN-LEON-INLAND JEFFERSON-MADISON-LIBERTY-
INLAND WAKULLA-INLAND TAYLOR-LAFAYETTE-INLAND DIXIE-SOUTH WALTON-
COASTAL BAY-COASTAL GULF-COASTAL FRANKLIN-COASTAL JEFFERSON-
COASTAL WAKULLA-COASTAL TAYLOR-COASTAL DIXIE-QUITMAN-CLAY-
RANDOLPH-TERRELL-DOUGHERTY-LEE-WORTH-TURNER-TIFT-BEN HILL-IRWIN-
EARLY-MILLER-BAKER-MITCHELL-COLQUITT-COOK-BERRIEN-SEMINOLE-
DECATUR-GRADY-THOMAS-BROOKS-LOWNDES-LANIER-
APALACHEE BAY OR COASTAL WATERS FROM KEATON BEACH TO OCHLOCKONEE
RIVER FL OUT TO 20 NM-
COASTAL WATERS FROM APALACHICOLA TO DESTIN FL OUT 20 NM-
COASTAL WATERS FROM  OCHLOCKONEE RIVER TO APALACHICOLA FL OUT TO
20 NM-
COASTAL WATERS FROM  SUWANNEE RIVER TO KEATON BEACH OUT 20 NM-
WATERS FROM APALACHICOLA TO DESTIN FL FROM 20 TO 60 NM-
WATERS FROM  SUWANNEE RIVER TO APALACHICOLA FL FROM 20 TO 60 NM-
504 AM EST THU DEC 20 2012 /404 AM CST THU DEC 20 2012/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST ALABAMA...
SOUTHWEST AND SOUTH CENTRAL GEORGIA...AND THE FLORIDA BIG BEND
AND PANHANDLE...AND ADJACENT COASTAL WATERS.

.DAY ONE...TODAY AND TONIGHT...

...A SLIGHT RISK OF SEVERE THUNDERSTORMS ACROSS THE REGION
TODAY...

A STRONG FRONT WILL CROSS THE REGION TODAY ALONG WITH A LINE OF
STRONG TO POSSIBLY SEVERE SHOWERS AND THUNDERSTORMS. THE PRIMARY
THREAT FROM THIS SYSTEM IS ISOLATED DAMAGING WINDS. HOWEVER...AN
ISOLATED TORNADO CANNOT BE RULED OUT. THE GREATEST CHANCE FOR
SEVERE WEATHER WILL BE LATE THIS MORNING AND EARLY THIS AFTERNOON
WEST OF THE APALACHICOLA AND CHATTAHOOCHEE RIVERS...AND FROM EARLY
AFTERNOON THROUGH MID-EVENING EAST OF THE RIVERS.

HAZARDOUS WINDS AND SEAS ARE EXPECTED OVER THE MARINE AREAS TODAY
AND TONIGHT...WITH FREQUENT GUSTS TO GALE FORCE POSSIBLE STARTING
LATE THIS AFTERNOON AND CONTINUING THROUGH TONIGHT. A GALE WARNING
IS IN EFFECT FOR PORTIONS OF THE MARINE AREAS.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY...

LIGHT FREEZES WILL BE POSSIBLE FRIDAY AND SATURDAY NIGHTS.
HAZARDOUS CONDITIONS OVER THE COASTAL WATERS WILL CONTINUE THROUGH
FRIDAY NIGHT.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL WILL BE POSSIBLE LATER THIS MORNING INTO
THIS EVENING.

FOR ADDITIONAL INFORMATION...VISIT THE NATIONAL WEATHER SERVICE
WEBSITE ON THE INTERNET AT WEATHER.GOV...THEN CLICK ON YOUR AREA
OF INTEREST ON THE NATIONAL MAP.

CAMP

The radar

The Eglin Afb radar (KEVX), 43 km away, was scanning. The volume nearest the first event began at 17:00 UTC.

Open the radar archive at this moment

Event by event

5 thunderstorm wind, 1 funnel cloud, 1 tornado. Local standard time, as filed.

Thunderstorm Wind, Walton

When
December 20, 11:00 AM CST
Where
Walton County, 3.65 mi NNW of Glendale
Measured
50 kt (58 mph) estimated gust
Property damage
$500
Reported by
Emergency Manager
Coordinates
30.910, -86.130

A tree was blown down across a road in northern Walton county. Monetary damage was estimated. Across the border in Geneva county, several trees were blown down.

Thunderstorm Wind, Walton

When
December 20, 11:47 AM CST
Where
Walton County, 1.38 mi S of Freeport
Measured
50 kt (58 mph) estimated gust
Property damage
$3,000
Reported by
Emergency Manager
Coordinates
30.470, -86.130

Multiple power lines were blown down in southern Walton county. Monetary damage was estimated.

Funnel Cloud, Bay

When
December 20, 1:25 PM CST
Where
Bay County, 3.59 mi W of Allanton
Reported by
Broadcast Media
Coordinates
30.030, -85.510

A funnel cloud was spotted near East Bay.

Thunderstorm Wind, Gadsden

When
December 20, 3:48 PM EST to 4:00 PM EST
Where
Gadsden County, Quincy to Havana
Measured
50 kt (58 mph) estimated gust
Property damage
$1,000
Reported by
Law Enforcement
Coordinates
30.580, -84.570

A couple of trees were blown down from Quincy to Havana. Monetary damage was estimated.

Thunderstorm Wind, Jefferson

When
December 20, 5:00 PM EST
Where
Jefferson County, 0.71 mi W of Nash
Measured
50 kt (58 mph) estimated gust
Property damage
$2,000
Reported by
911 Call Center
Coordinates
30.451, -83.902

Power lines were blown down on Brown Road. Monetary damage was estimated.

Tornado, Taylor

When
December 20, 5:42 PM EST
Where
Taylor County, 0.41 mi NNW of Perry
Rating
EF0
Path length
0.01 mi
Path width
10 yd
Reported by
Law Enforcement
Coordinates
30.116, -83.581

The Perry police reported a brief tornado touchdown near the police station. No damage occurred.

Thunderstorm Wind, Madison

When
December 20, 5:50 PM EST to 6:15 PM EST
Where
Madison County, 3.84 mi W of Madison to 5.96 mi E of Hanson
Measured
50 kt (58 mph) estimated gust
Property damage
$4,000
Reported by
911 Call Center
Coordinates
30.462, -83.475

Scattered trees were blown down around the county, including near Madison. Monetary damage was estimated.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Funnel Cloud
A rotating column of cloud extending from a thunderstorm that did not reach the ground.
Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Florida in 2012Every state in 2012This day in weather historyThe tornado archive for Florida, 2012Warnings in Florida, December 2012

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 417567, 417568, 417563, 417571, 417574, 417582, 417578.